Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 12, NWS Glasgow, MT

April 11, 201210 counties in Montana

NWS Glasgow, MT issued this red flag warning at Apr 11, 2012, 3:44 AM MDT for 10 counties in Montana. It took effect at Apr 11, 2012, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 3:44 AM MDT (09:44 UTC)
In effect from
Apr 11, 2012, 9:00 AM MDT
Expired
Apr 11, 2012, 8:16 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 94 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WWUS85 KGGW 110944
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
344 AM MDT WED APR 11 2012

...STRONG WINDS ARE EXPECTED FOR PORTIONS OF THE AREA TODAY...

.THE PRESSURE DIFFERENCE BETWEEN A STRONG HIGH PRESSURE OVER NORTH
DAKOTA AND AN APPROACHING LOW TO THE WEST WILL BRING STRONG SOUTHEAST
WINDS TO THE AREA TODAY. THESE WINDS WILL COMBINE WITH LOW
HUMIDITIES TO BRING CRITICAL FIRE WEATHER CONDITIONS.

MTZ134-112200-
/O.UPG.KGGW.FW.A.0010.120411T1500Z-120412T0000Z/
/O.NEW.KGGW.FW.W.0012.120411T1500Z-120412T0000Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-
344 AM MDT WED APR 11 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 134...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 134.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS...AND LOW
  RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ120-122-112200-
/O.NEW.KGGW.FW.W.0012.120411T1500Z-120412T0000Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-
344 AM MDT WED APR 11 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 120 AND 122...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 120 AND 122.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS...AND LOW
  RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
776 
WWUS85 KGGW 112050
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT WED APR 11 2012

...STRONG WINDS ARE EXPECTED FOR PORTIONS OF THE AREA TODAY...

.THE PRESSURE DIFFERENCE BETWEEN A STRONG HIGH PRESSURE OVER
NORTH DAKOTA AND AN APPROACHING LOW TO THE WEST WILL BRING STRONG
SOUTHEAST WINDS TO THE AREA TODAY. THESE WINDS WILL COMBINE WITH
LOW HUMIDITY TO BRING CRITICAL FIRE WEATHER CONDITIONS.

MTZ120-122-134-120000-
/O.CON.KGGW.FW.W.0012.000000T0000Z-120412T0000Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
250 PM MDT WED APR 11 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 134...120
AND 122...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 134...120 AND 122.

* WINDS...SOUTHEAST 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS...AND 
  LOW RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
081 
WWUS85 KGGW 112351
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
551 PM MDT WED APR 11 2012

...STRONG WINDS ARE EXPECTED FOR PORTIONS OF THE AREA TODAY...

.THE PRESSURE DIFFERENCE BETWEEN A STRONG HIGH PRESSURE OVER
NORTH DAKOTA AND AN APPROACHING LOW TO THE WEST WILL BRING STRONG
SOUTHEAST WINDS TO THE AREA TODAY. THESE WINDS WILL COMBINE WITH
LOW HUMIDITY TO BRING CRITICAL FIRE WEATHER CONDITIONS.

MTZ120-122-134-120300-
/O.EXT.KGGW.FW.W.0012.000000T0000Z-120412T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
551 PM MDT WED APR 11 2012

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 134...
120 AND 122...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 134...120 AND 122.

* WINDS...SOUTHEAST 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...THE COMBINATION OF DRY FUELS...STRONG WINDS...AND 
  LOW RELATIVE HUMIDITY WILL ALLOW ANY FIRES TO SPREAD QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
929 
WWUS85 KGGW 120216
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
816 PM MDT WED APR 11 2012


MTZ120-122-134-120330-
/O.CAN.KGGW.FW.W.0012.000000T0000Z-120412T0300Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
816 PM MDT WED APR 11 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 120...122 AND 134...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITY HAS RECOVERED. THEREFORE THE RED FLAG WARNING
HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:24 AM MDT, 20 minutes earlier.

Area forecast discussion, Apr 11, 3:24 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT WED APR 11 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
TIGHT SURFACE GRADIENT BETWEEN HIGH PRESSURE IN NORTH DAKOTA AND
LOW PRESSURE IN IDAHO WILL BRING GUSTY EAST TO SOUTHEAST WINDS TO
MOST OF THE AREA THROUGH THURSDAY MORNING.

UPPER RIDGE WILL MOVE THROUGH EASTERN MONTANA TODAY BRINGING
WARMER TEMPERATURES INTO THE AREA. VERY DRY AIRMASS CURRENTLY
PRESENT WITH DEW POINTS IN THE TEENS AT MOST LOCATIONS AT 09Z.
THIS HAS RESULTED IN POOR RH RECOVERY OVERNIGHT WITH RH CURRENTLY
BETWEEN 35 AND 50 PERCENT. DEW POINTS WILL RISE SOME TODAY BUT NOT
ENOUGH TO PREVENT CRITICAL FIRE WEATHER CONDITIONS WITH THE STRONG
SOUTHEAST WINDS EXCEPT IN THE SOUTHWEST WHERE WINDS WILL BE
LIGHTER. SEE FIRE WEATHER DISCUSSION FOR MORE DETAILS. ALSO...A
LAKE WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE. WITH THE
GUSTY EASTERLY WINDS EXPECT TO LINGER INTO THURSDAY MORNING...HAVE
EXTENDED THE ADVISORY UNTIL NOON THURSDAY.
AN UPPER TROUGH MOVES INLAND FROM THE PACIFIC TODAY. IT BECOMES A
BIT NEGATIVELY TILTED AS ANOTHER TROUGH TO THE NORTHWEST
INTERACTS. POOLING GULF OF MEXICO MOISTURE TO OUR SOUTH WILL
COMBINE TO AID IN SHOWER DEVELOPMENT ACROSS THE AREA LATE TONIGHT
INTO THURSDAY MORNING AS THE SURFACE LOW MOVES INTO CENTRAL
MONTANA. SOME AREA MAY BE UNSTABLE ENOUGH FOR A THUNDERSTORM. WILL
MAINTAIN A CHANCE OF SHOWERS FOR NOW GIVEN THE TENDENCY LATELY FOR
SYSTEMS TO BE DRIER THAN ADVERTISED. A COLD FRONT WILL SHIFT THE
WINDS TO THE WEST ACROSS THE REGION DURING THE DAY THURSDAY.

THE SURFACE LOW AND UPPER TROUGH MOVES NORTH INTO SE ALBERTA AND
SW SASKATCHEWAN THURSDAY NIGHT. MEANWHILE...AN UPPER LOW MOVES
INTO NORTHERN CALIFORNIA GIVING THE FORECAST AREA SOUTH TO
SOUTHWEST FLOW ALOFT. DRY SLOT MOVES INTO THE AREA THAT WILL
LINGER THROUGH FRIDAY. WHILE IT SHOULD BE DRY FOR THE MOST
PART...SHORTWAVES IN THE FLOW ALOFT COULD PRODUCE A SHOWER OR TWO.
WILL HAVE A SLIGHT CHANCE OF SHOWERS IN THE FORECAST FOR FRIDAY. FORRESTER

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED PERIOD BEGINS WITH A LONG WAVE UPPER TROUGH OVER
WESTERN CONUS AND A SHORTER WAVE RIDGE OVER THE EAST. THE BASE OF
THE TROUGH SWINGS ACROSS SOUTHERN CALIFORNIA AND THE SOUTHWEST
FRIDAY NIGHT WHILE THE TROUGH FRONTAL BOUNDARY STRETCHES FROM THE
SOUTHWEST TO THE GREAT LAKES. NORTHEAST MONTANA WILL REMAIN UNSETTLED
BUT WITH MOSTLY SLIGHT CHANCE POPS AND AROUND SEASONAL OR HIGHER
TEMPERATURES THROUGH THE WEEKEND DEPENDING ON THE MODEL. THE EC IS
COOLER THROUGH THE WEEKEND THAN THE GFS.

WHILE THE EC AND GFS AGREE WITH THE LARGER FEATURES FRIDAY
NIGHT...DETAILS ARE UNCLEAR. THE 12Z EC CHURNS A CLOSED LOW OVER
NORTH DAKOTA TO GIVE NEMONT WRAP-AROUND PRECIPITATION...THE GFS
PLACES THE SAME FEATURE IN SOUTHERN ALBERTA...CREATING A DRY SLOT
FOR US. LATE IN THE SHIFT THE EC CAME MORE IN LINE WITH THE GFS ON
THIS FEATURE. SO WILL CONTINUE WITH THE UNCERTAINTY POPS THROUGH
SUNDAY. THE EC LOW CARRIES SOME 850MB TEMPERATURES BELOW 0C...SO
IF THE 12Z EC IS CORRECT SOME OF THE PRECIPITATION COULD HAVE SNOW
MIXED IN THROUGH SUNDAY.

SUNDAY NIGHT...CLOSED LOW AT THE BASE OF THE TROUGH BEGINS TO LIFT
NORTHEAST AS AN UPPER PACIFIC RIDGE MOVES OVER THE WEST COAST.
LINGERING AFFECTS FROM THE TROUGH AS IT LIFTS INTO THE CENTRAL
PLAINS COULD INITIATE SOME LIGHT SPORADIC SHOWERS THROUGH TUESDAY.
SCT

&&

.AVIATION...
VFR. AN UPPER LEVEL RIDGE AXIS MOVES EAST ACROSS MONTANA TODAY.
A FEW HIGH CLOUDS WILL RIDE OVER THE TOP OF THE RIDGE.

A SURFACE TROUGH WEST OF THE DIVIDE WILL GENERATE EASTERLY SURFACE
WINDS THIS MORNING AT 10KT TO 15KT...EXCEPT FOR HIGHER WINDS AT
KGGW DUE TO FAVORED EAST WIND TERRAIN. WINDS THEN VEER TO THE
SOUTHEAST LATER TODAY AS THE SURFACE TROUGH MOVES ACROSS THE
DIVIDE. STRONG 850MB WINDS OF AROUND 30-35KT WILL MIX TO THE
SURFACE WEDNESDAY AFTERNOON TO INCREASE SURFACE WINDS TO 20 TO 30
KTS. SCT

&&

.FIRE WEATHER...
SURFACE HIGH PRESSURE OVER NORTH DAKOTA AND LOW PRESSURE OVER
IDAHO WILL PRODUCE STRONG SOUTHEAST WINDS ACROSS MOST OF THE AREA
TODAY AND TONIGHT. HUMIDITY RECOVERY HAS BEEN POOR OVERNIGHT WITH
MANY LOCATIONS REPORT RH BETWEEN 35 AND 50 PERCENT AT 3 AM MDT.
WHILE THE SOUTHEAST WINDS WILL EVENTUALLY BRING HIGHER DEWPOINTS
INTO THE AREA THIS AFTERNOON...IT WILL LIKELY NOT BE SOON ENOUGH
TO PREVENT CRITICAL FIRE WEATHER CONDITIONS OF RH NEAR 20 PERCENT
COMBINING WITH SE WINDS 20 TO 30 MPH THIS AFTERNOON IN ZONES
120...122 AND 134. LIGHTER WINDS SHOULD SPARE MOST OF THE
SOUTHWEST ZONES OF 135...136 AND 137 FROM CRITICAL FIRE WEATHER
CONDITIONS TODAY. WILL ISSUE RED FLAG WARNING FROM 9 AM UNTIL 6 PM
FOR ZONES 120...122 AND 134.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR MTZ120-122-134.

LAKE WIND ADVISORY UNTIL NOON MDT THURSDAY FOR FOR FORT PECK
LAKE IN THE FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 10, 2:55 PM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
255 PM MDT TUE APR 10 2012

MTZ016-017-022-023-059-061-111100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-
255 PM MDT TUE APR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHEAST WINDS WILL INCREASE ACROSS THE AREA WITH GUSTS TO 45 MPH
WEDNESDAY AFTERNOON...ESPECIALLY IN THE GLASGOW AREA. A LAKE WIND
ADVISORY IS IN EFFECT FOR FORT PECK LAKE WEDNESDAY.

LOWERING HUMIDITIES COMBINED WITH THE WINDS MAY LEAD TO CRITICAL
FIRE WEATHER CONDITIONS FOR A PORTION OF THE AREA. A FIRE WEATHER
WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 134 WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.